The coroner of Cork City, Myra Cullinane, made the comment at the inquests into three drug-related deaths at the Coroners’ Court yesterday. None of the deaths were linked.
An inquest was heard in relation to the death of 38-year-old Jason Walsh of Pouladuff Rd in Cork City on October 24, 2015.
Mr Walsh died after taking a combination of alcohol and heroin. He also misused prescribed medication — taking it all in one go.
His mother, Phil, asked the coroner if heroin was the primary cause of his death. She emphasised that her son was not a heroin addict and she was not aware of him ever having used the drug. She said he had problems with alcohol and had had “loads of help”.
Dr Cullinane said that the cumulative amount of drugs was the cause of death.
“Any combination of drugs not prescribed for use is potentially dangerous and it is a very risky thing to engage with,” she explained.
Meanwhile, at the inquest into the death of 26-year-old John ‘Jack’ O’Donoghue the coroner issued a warning that even a small amount of cocaine can kill.
“You don’t necessarily have to take an overdose,” said Dr Cullinane. “One person can take a large amount and be unaffected. But there can be a small amount and a toxic effect. Cocaine is both toxic to the heart and has effects on the central nervous system.”
The court heard that Mr O’Donoghue’s death on August 16, 2014 could be attributed to cocaine use and the ingestion of multiple prescribed drugs.
He died at the home he shared with his girlfriend at Iona Place, Mayfield, Cork.
His girlfriend of five years, Natalie Thompson, said Mr O’Donoghue had gone for a night out and had returned home in a “merry” state.
However, he was not staggering and Ms Thompson did not notice anything untoward when he was going to bed. She said that when she went to bed Mr O’Donoghue was snoring. However, at 11am the next day, she noticed a white substance coming from her his mouth.
She touched Mr O’Donoghue and immediately knew he was dead.
The inquest heard that Mr O’Donoghue had a history of substance abuse and had been to rehab. His mother, Joy, said her son suffered from anxiety problems.
Dr Cullinane said the cocktail of drugs had had a cumulative effect.
“He had a lot of drugs in his system,” she said. “Prescribed drugs are not to be taken in that way.”
Dr Cullinane stressed that cocaine-associated death is not dose-related.
“Death can take place after ingestion of a trivial amount of the drug,” she said.
Verdicts of misadventure were recorded at both inquests.
A third inquest into the death of a man due to polydrug use was not attended by media at the request of the family.